Triptans are potent serotoninergic vasoconstrictors. They are generally avoided in elderly patients age greater than 65 or in patients with a history of CAD. Although there are reported cases of Acute Coronary Syndrome (ACS) or Transient Global Amnesia (TGA) in patients after ingesting therapeutic doses of triptan or dihydroergotamine, this is the first case report, up to our knowledge, of a patient, who had no previous cardiac history, that was diagnosed with both ACS and TGA. A 59-year-old woman with a long-standing history of migraine, gastroesophageal reflux disease, and hypothyroidism, presented to the Emergency Department (ED) complaining of amnesia, chest pain, and left arm numbness after ingesting a single dose of oral sumatriptan approximately 1-2 h prior to arrival. She had no recollection of the events that occurred after taking sumatriptan. No acute laboratory abnormalities were found except for an elevated troponin, which continued to trend upwards. Her EKG had no ST-T wave abnormalities. She was diagnosed with Acute Coronary Syndrome (ACS), non-ST elevation MI. She had a negative noncontrast CT head. Neurology was consulted for her amnesia and diagnosed her with Transient Global Amnesia (TGA). They recommended discontinuing sumatriptan and beginning topiramate as a prophylactic therapy. There is an increasing number of reports delineating sumatriptan’s adverse effects. Emergency medicine physicians should promptly recognize the toxic effects and adverse reactions from triptans. Sumatriptan-induced vasoconstriction may lead to cardiac and cerebral ischemic events.
Copyright © 2021. Published by Elsevier Inc.